Alert archive / North Dakota / Wind Chill Advisories in 2009
Wind Chill Advisory 18, NWS Bismarck, ND
NWS Bismarck, ND issued this wind chill advisory at Dec 14, 2009, 3:04 PM MST for 17 counties in North Dakota. It took effect at Dec 14, 2009, 5:00 PM MST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2009, 3:04 PM MST (22:04 UTC)
- In effect from
- Dec 14, 2009, 5:00 PM MST
- Expired
- Dec 15, 2009, 11:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 73 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 14, 2:25 PM MST, 39 minutes earlier.
Area forecast discussion, Dec 14, 2:25 PM MST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CST MON DEC 14 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE WIND CHILL HIGHLIGHTS TONIGHT AND TUESDAY MORNING. THEN THE STRENGTH OF THE WARM UP AND ANY RESULTING PRECIPITATION AS WEAK IMPULSES MOVE OVER THE REGION AS THE ARCTIC HIGH FINALLY SLIDES OFF TO THE EAST. NAM LOOKS TO HAVE A BETTER HANDLE ON THE IMPULSE NOW PUSHING INTO NORTH DAKOTA...WITH PRETTY GOOD AGREEMENT ON QPF PLACEMENT ON THE NEXT SYSTEM. WILL USE A GENERAL NAM/GFS BLEND. TONIGHT...HAVE INTRODUCED SOME EVENING POPS ASSOCIATED WITH THE QUICK MOVING SHORTWAVE TRAVERSING THE CWA THIS EVENING. MODELS WEAKEN THIS FEATURE AS IT MOVES EAST...AND WITH ITS QUICK MOVEMENT EXPECT PRECIPITATION TO BE OUT OF THE AREA AROUND MIDNIGHT. THIS WILL SET THE STAGE FOR VERY COLD TEMPERATURES AND DANGEROUS WIND CHILLS LATER TONIGHT AS SKIES CLEAR AND THE ARCTIC HIGH SETTLES OVER THE REGION. WENT WITH A WIND CHILL WARNING ACROSS MUCH OF THE NORTH WITH A WIND CHILL ADVISORY TO THE SOUTH. MODELS ALL INDICATE A PRETTY GOOD GRADIENT EAST OF THE RIDGE AXIS...THUS KEEPING A STRONG ENOUGH WINDS TO JUSTIFY A WARNING. CLOSER TO THE CENTER OF THE HIGH (WEST CENTRAL AND SOUTHWEST NORTH DAKOTA) WIND CHILL TEMPERATURES MAY REACH WARNING CRITERIA...BUT EXPECT WINDS TO BE AROUND 5 MPH OR LESS...THUS WILL GO WITH AN ADVISORY HERE. TUESDAY AND TUESDAY NIGHT...AFTER A COLD START TO THE MORNING ON TUESDAY...WE BEGIN A NICE WARMUP. HAVE CONTINUED TO TREND TEMPERATURES LOWER THAN MODEL AND NUMERICAL GUIDANCE SUGGEST WHICH IS SIMILAR TO PREVIOUS FORECAST...AND GENERALLY WHAT HAPPENS WHEN ARCTIC AIR IS RETREATING. WILL CONTINUE WITH SOME SLIGHT CHANCE POPS ACROSS THE NORTH ON TUESDAY NIGHT AS WARM ADVECTION AND A SHORTWAVE COMBINE TO PRODUCE SOME LIGHT QPF ALONG THE INTERNATIONAL BORDER. WEDNESDAY AND WEDNESDAY NIGHT...THE WARMING TREND CONTINUES WEDNESDAY AND WEDNESDAY NIGHT WITH ANOTHER COMBINATION OF WARM ADVECTION AND A SHORTWAVE TROUGH PRODUCING LIGHT QPF ALONG NORTHERN TIER COUNTIES. CURRENTLY IT LOOKS LIKE PRECIPITATION WILL STILL BE SNOW...BUT WILL NEED TO MONITOR AS 85H TEMPS WILL BE ON THE RISE. THURSDAY AND THURSDAY NIGHT...ANOTHER SHORTWAVE TROUGH WILL BRING A CHANCE OF LIGHT SNOW...MAINLY THURSDAY NIGHT. THIS IMPULSE WILL HELP TO BRING MORE OF A NORTHERLY UPPER FLOW INTO THE REGION AS WESTERN RIDGE SHARPENS AND EASTERN VORTEX RETROGRADES TO THE WEST. .LONG TERM...FRIDAY THROUGH MONDAY PROBLEMS WITH THE FORECAST DURING THIS PERIOD DEAL WITH CHANCES FOR SNOW AND WARMER TEMPERATURES TO START THE PERIOD FOLLOWED BY SLIGHTLY COOLER AIR THEREAFTER. MODELS THIS MORNING SHOW SOME DISCREPANCY WITH FRIDAYS WEATHER. THE GFS...ECMWF AND ENSEMBLES SHOW A DEEP UPPER H5 LOW OVER SERN CANADA. UPPER LEVEL H5 RIDGING THAT IS PROGGED TO DEVELOP IN THE WESTERN CONUS IS FURTHER WEST ALONG THE COAST BY THE EUROPEAN RUN WHILE IT IS LOCATED IN THE NRN ROCKIES BY THE GFS. THE PLACEMENT DIFFERENCE ALLOWS A H5 SHORTWAVE TO DROP INTO THE NRN PLAINS ON FRIDAY WITH SOME VERTICAL MOTION FIELD AND HIGHER RH. THE EUROPEAN RUN INDICATES THIS SHORTWAVE FURTHER BACK TO THE WEST NEAR THE ROCKIES WITH A WEAKER VERTICAL MOTION FIELD. CHANCES FOR LIGHT SNOW LOOK FAVORABLE WITH THE FORCING FROM THE GFS RUN. THIS COINCIDES WITH THE PREVIOUS GRID FORECAST OF 20 POPS FOR FRIDAY AND WILL CONTINUE WITH THIS TREND. I LIKE THE GFS FORECAST AS THE EUROPEAN IS TOO FAR WEST WITH THIS SHORTWAVE ENERGY. FOR SATURDAY AND SUNDAY THE MODELS DIVERGE EVEN MORE AS NOTED WITH PREVIOUS LONG RANGE DISCUSSION. THE GFS TREND IS TO RETROGRADE THE SERN CANADIAN UPPER LOW BACK TO THE NRN GREAT LAKES WHILE THE EUROPEAN HOLDS THIS FEATURE IN CANADA. IF THE GFS TREND IS RIGHT...IT WILL GET A BIT COLDER WITH MODEL TEMPERATURES TAPERING BACK INTO THE TEENS FOR HIGHS. ON THE OTHER HAND THE EUROPEAN HINTS AT UPPER LEVEL RIDGING IN THE NRN ROCKIES AND CONTINUING WITH TEMPERATURES IN THE REGION IN THE 20S FOR HIGHS. BY MONDAY...THERE IS MORE MODEL DISAGREEMENT AS THE EUROPEAN SHOWS STRONG UPPER RIDING NOSING INTO THE REGION WHILE THE GFS AND ENSEMBLES FAVOR A BREAKDOWN OF WEAK RIGDING INTO AN AREA OF WEAK UPPER LOW PRESSURE OVER IDAHO. DUE TO THIS DISAGREEMENT I HAVE LEFT THE CURRENT GRIDS UNCHANGED AND KEPT CONDITIONS DRY AND TEMPERATURES IN THE 15 TO 20 DEGREE RANGE. && .AVIATION... CURRENT VFR CONDITIONS WERE BEING REPLACED BY ANOTHER BATCH OF MVFR CLOUDS AND SOME LIGHT SNOW SHOWERS IN THE FAR WEST. THIS WAS OBSERVED IN WILLISTON WHERE VISIBILITIES WERE DOWN TO 1 1/2 MILES IN SNOW. I EXPECT THIS MVFR CONDITION TO BE SHORT-LIVED AND BECOME VFR OVERCAST UNTIL BY 21Z. MID CLOUDS WERE INCREASING IN DICKINSON AND SOME LIGHT SNOW SHOWERS MAY DEVELOP BUT CHANCES LOOK SMALL AND THUS NOT WORDED IT IN THEIR TAF. ELSEWHERE FROM MINOT TO BISMARCK AND JAMESTOWN...SKIES WERE VFR AND WILL GRADUALLY SEE AN INCREASE IN CLOUD COVER FROM WEST TO EAST WITH JAMESTOWN REMAINING MOSTLY CLEAR UNTIL 02Z. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ TUESDAY FOR NDZ017>020-031>034-040>048-050- 051. WIND CHILL WARNING FROM 6 PM THIS EVENING TO NOON CST TUESDAY FOR NDZ001>005-009>013-021>023-025-035>037. && TWH/VJ
Hazardous weather outlook, Dec 14, 3:04 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 404 AM CST MON DEC 14 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 404 AM CST MON DEC 14 2009 /304 AM MST MON DEC 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT UNTIL 4 PM CST FOR WIND CHILLS 25 TO 35 BELOW. THE COMBINATION OF SUBZERO TEMPERATURES AND 5 TO 15 MPH WINDS WILL CAUSE THE BITTERLY COLD WIND CHILLS. TEMPERATURES WILL DROP WELL BELOW ZERO AGAIN TONIGHT AND DEPENDING UPON THE WINDS...WIND CHILL ADVISORY MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:04 PM MST | Wind Chill Warning | BIS | Bottineau, Burke, Burleigh, Divide, Foster, Kidder and 9 more | 20 hr |
Nearby
Wind Chill Advisories in North Dakota, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.